Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 46, NWS Las Vegas, NV

July 7, 2015San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 7, 2015, 3:07 PM PDT for San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2015, 3:07 PM PDT (22:07 UTC)
Expired
Jul 7, 2015, 6:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2441 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WGUS55 KVEF 072207
FFWVEF
AZC015-CAC071-NVC003-080100-
/O.NEW.KVEF.FF.W.0046.150707T2207Z-150708T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM PDT TUE JUL 7 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  EASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 600 PM PDT/600 PM MST/
    
* AT 306 PM PDT /306 PM MST/...DOPPLER RADAR INDICATED A THUNDERSTORM
  PRODUCING HEAVY RAIN OVER BULLHEAD CITY. THE STORM IS NEARLY
  STATIONARY. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BULLHEAD CITY...LAUGHLIN...KATHERINE LANDING...BIG BEND REC AREA
  AND MOHAVE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. 

&&

LAT...LON 3504 11491 3527 11473 3526 11442 3510 11441
      3493 11463 3492 11479

$$

LERICOS
1 follow-up statement
817 
WGUS75 KVEF 072344
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 PM PDT TUE JUL 7 2015

AZC015-CAC071-NVC003-072351-
/O.CAN.KVEF.FF.W.0046.000000T0000Z-150708T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-SAN BERNARDINO CA-CLARK NV-
444 PM PDT TUE JUL 7 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE...EASTERN SAN
BERNARDINO AND SOUTH CENTRAL CLARK COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3504 11491 3527 11473 3526 11442 3510 11441
      3493 11463 3492 11479

$$

PULLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:10 PM PDT, 57 minutes earlier.

Area forecast discussion, Jul 7, 2:10 PM PDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
210 PM PDT TUE JUL 7 2015

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
EXPECTED THIS EVENING ACROSS MUCH OF THE REGION. DRIER CONDITIONS
ARE EXPECTED WEDNESDAY BEFORE A POWERFUL PACIFIC SYSTEM BRINGS
BREEZY CONDITIONS AND CHANCES FOR SHOWERS AND THUNDERSTORMS TO
MAINLY MOUNTAIN AREAS NORTH OF I40 ON THURSDAY. COOLER CONDITIONS
WILL ARRIVE THURSDAY AS WELL WITH TEMPERATURES SLOWLY REBOUNDING TO
NEAR NORMAL OVER THE WEEKEND.

&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT.

CONVECTION HAS MATERIALIZED ACROSS THE HIGHER TERRAIN THIS AFTERNOON
AS ANTICIPATED.  WITH A BROADLY DIFFLUENT FLOW ALOFT AND NEARLY FULL
SURFACE HEATING TODAY...EXPECT THINGS TO CONTINUE DEVELOPING THROUGH
THE EVENING HOURS AND PROGRESS INTO THE LOWER ELEVATIONS WITH TIME
AND ALONG OUTFLOW BOUNDARIES. STEERING FLOW IS A LITTLE STRONGER
TODAY WHICH WILL HELP MITIGATE THE FLASH FLOOD THREAT SLIGHTLY BUT
ANY TRAINING STORMS OR PARTICULARY STRONG DOWNBURSTS WILL CARRY THE
RISK OF FLASH FLOODING. THUS...THE FLASH FLOOD WATCH THROUGH THE
EVENING LOOKS GOOD.  SLIGHTLY STRONGER SHEAR IS PRESENT AS WELL
ESPECIALLY ACROSS MOHAVE COUNTY...SO A PULSE SEVERE STORM OR TWO
WILL BE POSSIBLE.

DRIER CONDITIONS ARE EXPECTED WEDNESDAY AS DRY STABLE AIR PUSHES IN
OFF THE PACIFIC IN ADVANCE OF AN INCOMING PACIFIC TROUGH. SOME
ISOLATED ACTIVITY WILL REMAIN POSSIBLE ACROSS NORTHERN INYO COUNTY
WHICH WILL BE IN CLOSER PROXIMITY TO THE APPROACHING LOW AND MAY
BENEFIT FROM VORTICITY MAXIMA ROTATING AROUND THE LOW.

ON THURSDAY THE APPROACHING PACIFIC TROUGH WILL CRASH INTO THE WEST
COAST AND PUSH EASTWARD ACROSS NEVADA BY THURSDAY EVENING. THIS IS A
RATHER UNUSUAL SITUATION FOR MID SUMMER AND WILL BRING MUCH COOLER
TEMPERATURES TO THE AREA AS WELL AS BREEZY CONDITIONS. MORE
INTERESTINGLY...THERE MAY BE JUST ENOUGH MOISTURE ADVECTED NORTHWARD
TO INITIATE SOME SHOWER AND THUNDERSTORM ACTIVITY ACROSS MAINLY THE
MORE MOUNTAINOUS TERRAIN OF INYO COUNTY AND SOUTHERN NEVADA. THE
CLOSED LOW LOOKS TO MOVE RIGHT OVER THE SIERRA ON THURSDAY SO I
INCREASED POPS FURTHER FOR THAT AREA. FATHER EAST...IVE INCREASED
POPS MAINLY NORTH OF INTERSTATE 40 AS THE TROUGH MOVES ACROSS THE
REGION THURSDAY AFTERNOON AND EVENING. INSTABILITY WILL BE RATHER
LIMITED BUT SHOULD BE SUFFICIENT FOR MOUNTAIN CONVECTION. IN THE
LOWER ELEVATIONS OF SOUTHERN NEVADA AND INYO COUNTY...INSTABILITY
LOOKS MARGINAL AND THE WIND SHEAR MAY OVERWHELM WEAKER
UPDRAFTS...BUT WITH STRONG FORCING ASSOCIATED WITH LOW AND THE WIND
SHEAR IN PLACE...A FEW STRONGER STORMS MOVING INTO LOWER TERRAIN
CANNOT BE COMPLETELY OUTRULED. SO SLIGHT CHANCES FOR THESE AREAS ARE
JUSTIFIED.

.LONG TERM...FRIDAY THROUGH TUESDAY (FROM PREVIOUS AFD).

IT APPEARS WE WILL SEE THE FIRST BREAK IN THE MONSOON PATTERN ACROSS
MOST OF OUR FORECAST AREA BY FRIDAY AS A DRY SOUTHWEST FLOW DEVELOPS
BEHIND A SHORT WAVE TROUGH LIFTING OVER THE NORTHERN INTERMOUNTAIN
REGION. A MEAN TROUGH IS FORECAST TO HOLD ALONG THE WEST COAST
THROUGH EARLY NEXT WEEK WHICH WILL KEEP THE MAJORITY OF OUR FORECAST
AREA UNDER A DRY SOUTHWEST FLOW. THE SOUTHERN SIERRA AND ESMERALDA
COUNTY WILL STILL SEE A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AS
SOME MOISTURE LINGERS IN PROXIMITY TO THE CENTER OF THE WEST COAST
TROUGH.

THE MEDIUM RANGE MODELS INDICATE THE MID LEVEL HIGH WILL BECOME
CENTERED NEAR AROUND NEW MEXICO WHICH WILL BRING SOUTHEAST TO
SOUTHERLY FLOW AND LIMITED MOISTURE SPREADING BACK INTO NORTHWEST
ARIZONA AS EARLY AS SUNDAY. A SLIGHT CHANCE OF THUNDERSTORMS WAS
ADDED ACCORDINGLY. THIS PATTERN WILL LEAD TO WELL BELOW NORMAL
TEMPERATURES FRIDAY FOLLOWED BY A GRADUAL CLIMB BACK TO NORMAL
READINGS THROUGH THE WEEKEND AND EARLY NEXT WEEK.

&&

.AVIATION...FOR MCCARRAN...LOW CONFIDENCE FORECAST ONCE AGAIN DUE TO
THUNDERSTORM DEVELOPMENT AND THEIR ASSOCIATED OUTFLOWS. EXPECT A
GENERAL SOUTHERLY WIND AT 8-12 KTS UNLESS DISTURED BY OUTFLOWS FROM
NEARBY THUNDERSTORMS. THUNDERSTORMS WILL BE POSSIBLE AT THE AIRFIELD
THROUGH 4Z BEFORE CHANCES BEGIN TO DIMINISH. THUNDERSTORMS MAY
PRODUCE BRIEF HEAVY RAINFALL AND GUSTY WINDS EXCEEDING 30KTS.  DRIER
CONDITIONS ARE EXPECTED WEDNESDAY WITH A BREEZY SOUTHERLY WINDS
EXPECTED IN THE AFTERNOON IN THE 10-15KT RANGE WITH GUSTS TO 25KTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHOWERS AND THUNDERSTORMS THE MAIN CONCERN AGAIN THIS
EVENING...MAINLY NORTH OF A KBIH-KEED-KIGM LINE. GUSTY SURFACE WINDS
EXCEEDING 30KTS...CONVECTIVE TURBULENCE...AND CIGS NEAR 10K FT MSL
EXPECTED ALONG WITH LOCALLY HEAVY RAIN. SHRA/TSRA WILL DIMINISH
BETWEEN 3Z AND 7Z. OTHERWISE EXPECT WINDS FAVORING TYPICAL DIURNAL
DIRECTIONAL TRENDS. GUSTS OF 20-25 KTS IN THE AFTERNOON AND EVENING
IN THE OWENS VALLEY AND IN AND NEAR KDAG.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

&&

SHORT TERM/AVIATION...OUTLER
LONG TERM...ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:09 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 6, 6:21 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 6, 6:47 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 7:37 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Jul 6, 8:54 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 7, 2:52 AM PDTFlash Flood WatchVEFInyo17 hr
Jul 7, 1:11 PM PDTAreal Flood AdvisoryVEFInyo4 hr
Jul 7, 2:23 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 6, 5:14 PM PDTFlash Flood WarningVEFClark2 hr
Jul 6, 6:12 PM PDTFlash Flood WarningVEFClark2 hr
Jul 6, 6:13 PM PDTSevere Thunderstorm WarningVEFClark32 min
Jul 6, 6:43 PM PDTFlash Flood WarningVEFClark92 min
Jul 7, 1:41 PM PDTFlash Flood WarningVEFEsmeralda3 hr
Jul 6, 6:28 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 7, 2:01 PM PDTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in California, 2015Flash Flood Warnings in Nevada, 2015Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.